Florida, 2018Damaging Wind in Florida, August 13, 2018
August 13, 2018 · NWS MLB · 1 event in 1 county or zone
A strong area of low pressure was located from the northeast Gulf of Mexico into the Carolinas, while an area of high pressure was located over the western Atlantic Ocean. This led to southwest winds across the Florida peninsula.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure was located from the northeast Gulf of Mexico into the Carolinas, while an area of high pressure was located over the western Atlantic Ocean. This led to southwest winds across the Florida peninsula. Moisture was plentiful across the area and mid level temperatures were marginally cool. The combination of these factors set the stage for numerous showers and thunderstorms to develop across central Florida, with some storms becoming strong. The southwest winds favored the west coast sea breeze. By mid afternoon, scattered to numerous showers were developing across the Orlando Metro area, as the west and east coast sea breezes collided. One thunderstorm became strong as it moved across central Seminole County and produced wind damage to a home in Sanford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 2:05 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 13, 2:05 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
305 PM EDT Mon Aug 13 2018
.DISCUSSION...
Currently-Tonight...Slower start to convection today due to some
drier air aloft and delayed sea breeze from slightly stronger
offshore flow, especially north of Melbourne. In fact, offshore
moving cu field on satellite north of the Cape indicates sea breeze
may not form at all along the Volusia coast. The HRRR/WRF have not
shown much run to run consistency on overall convective coverage
into the afternoon. However enough moisture exists for at least
scattered showers and storms to develop across the area through late
afternoon/early evening, pushing toward the north to northeast.
Isolated stronger storms possible with any boundary collisions that
occur, with frequent lightning, strong wind gusts and locally heavy
rainfall the main concerns. Storms and any lingering debris cloud
rainfall will diminish through the evening hours, with rain chances
ending by midnight.
Tue-Wed...Ridge axis begins to lift northward across the area
through mid week, with low level S/SW flow Tuesday becoming S/SE on
Wednesday. Sufficient moisture will remain in place for scattered
showers and storms to develop tomorrow afternoon. Also, offshore
flow weakens enough for sea breeze to form and push inland,
providing focus for boundary collisions and enhanced thunderstorm
development across the area into late day. Into Wednesday, drier air
then begins to work into southern areas as ridge lifts farther north
with models continuing to indicate best chance for showers/storms
from Osceola County and across eastern Orange/Seminole and Volusia
counties with late day sea breeze interactions. Highs in the lower
90s over much of the area each day.
Thu-Sun...(Previous Discussion) GFS/ECMWF models have the mid level
ridge strengthening across central FL into Thu and Friday with 500
mbs heights to 594 DM over the area. The low level ridge will also
lift slowly northward across northern portions of east central
Florida into late week. This will spell a drier airmass across the
region with more limited sea breeze convection expected. Will
indicate rain chances below normal in the 20 percent range near the
coast and up to 20-30 percent for the interior. Mid level heights
are forecast to decrease slightly at 500 mbs over the weekend though
the center of the mid level ridge aloft will remain across central
FL. This should continue the trend of below normal rain chances (20
percent coastal to 30 percent interior) and hot temperatures in the
lower 90s coastal to the mid 90s across interior sections.
&&
.AVIATION...Some drier air above the surface noted on sounding at
Cape Canaveral resulted in slow cloud growth this morning, but
recent satellite was showing more development and a few showers were
starting to pop up. Expect the sea breeze forming from Cape
Canaveral southward to generate isolated to scattered storms during
the mid to late afternoon. Boundary interactions should then
propagate storms towards the interior terminals through early
evening. Short range models show there's still a chance for strong
storms from KISM-KMCO-KSFB-KDAB down to KTIX and possibly reaching
KMLB towards sunset. Becoming VFR areawide before midnight.
Scattered storms Tue afternoon.
&&
.MARINE...
Tonight-Tue...S/SW winds up to 10-15 knots tonight will become 5-10
knots into tomorrow morning, with winds increasing again and
becoming S/SE into the afternoon as sea breeze forms and move
inland. Seas will continue to range from 1-2 feet. Main concern for
boaters will continue to be the potential for offshore moving storms
during the afternoon and evening hours.
Wed-Sat...SE/S winds Wed will become SE/ESE into late week through
the weekend as the surface ridge lifts northward and remains across
central Florida. Overall coverage of showers and storms will be
limited this period with mainly isolated showers/storms expected
across the east central FL Atlantic waters.
&&
.HYDROLOGY...
No sites along the Saint Johns river are at or above Flood Stage,
with Astor, Sanford and Lake Harney forecast points remaining in
Action Stage. Recent rains this weekend may cause additional sites
to near Action Stage. Refer to the latest Hydrologic Statements
(RVSMLB) for the latest stage and forecast information.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 91 74 91 / 40 50 30 40
MCO 74 93 75 92 / 30 50 30 40
MLB 74 91 75 91 / 30 50 30 20
VRB 73 91 74 91 / 30 30 20 20
LEE 75 92 76 93 / 30 40 20 30
SFB 74 93 75 93 / 30 50 30 40
ORL 75 93 76 92 / 30 50 30 40
FPR 73 90 74 91 / 30 30 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Short/Long Term...Weitlich
Impact Wx/Aviation...Lascody
Radar...Smith
Hazardous weather outlook, Aug 13, 10:23 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1123 AM EDT Mon Aug 13 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1123 AM EDT Mon Aug 13 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON.
.THUNDERSTORM IMPACT...
Scattered thunderstorms will develop this afternoon and move to the
northeast at 10 to 15 mph. Boundary interactions are forecast to
increase the coverage and intensity of thunderstorms during the late
afternoon and early evening, especially along the coast and near the
Interstate 4 corridor.
Lightning strikes will be the primary hazard, which will be frequent
in a few strong storms. Wind gusts around 50 mph and torrential
downpours of 2 to 3 inches will be possible as well. Move indoors
immediately if thunder is heard or of skies darken to the west and
southwest.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms will move to the northeast at 10 to 15 mph across
central Florida. A few storms will push across the Intracoastal
Waterway and into the nearshore Atlantic waters during the afternoon
and early evening. Gusty winds up to 45 mph will be possible.
Mariners should remember that these strong wind gusts often occur
well ahead of the heavy rain and lightning associated with an
approaching storm.
.RIVER FLOOD IMPACT...
The Saint Johns River at Astor, Sanford, and above Lake Harney
near Geneva remain above Action Stage. River levels are forecast
to remain steady or slowly fall into late week.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Storm coverage will gradually diminish through the middle of the
week as drier air aloft pushes into the region. Lightning strikes
will continue to be the main hazard, but the drier air aloft will
keep the thunderstorm gust potential elevated. Slow moving storms
will produce local rain amounts of up to 2 inches in a short period
of time, leading to water ponding problems on roadways and in other
poorly drained areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon.
Lascody/Bragaw
In the hours before
Local storm report, Aug 13, 4:10 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
510 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST KISSIMMEE AIRPORT 28.29N 81.44W
08/13/2018 M43 MPH OSCEOLA FL ASOS
&&
JCPSpecial weather statement, Aug 13, 4:39 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
539 PM EDT MON AUG 13 2018
FLZ147-132230-
Northern Brevard County FL-
539 PM EDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD COUNTY UNTIL
630 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Titusville, Port Saint John, Mims, Titusville Airport and Scottsmoor.
LAT...LON 2843 8078 2847 8089 2848 8088 2851 8088
2853 8094 2856 8093 2858 8095 2859 8094
2861 8097 2879 8097 2879 8079 2880 8079
2880 8075 2879 8074 2880 8074 2880 8069
2877 8067
TIME...MOT...LOC 2139Z 206DEG 24KT 2858 8086
SedlockSpecial weather statement, Aug 13, 4:47 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
547 PM EDT MON AUG 13 2018
FLZ045-046-144-132230-
Orange FL-Seminole FL-Southern Lake County FL-
547 PM EDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 630 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Garden, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 2879 8164 2878 8142 2879 8141 2879 8138
2862 8137 2846 8152 2854 8170
TIME...MOT...LOC 2147Z 206DEG 24KT 2857 8157
SedlockLocal storm report, Aug 13, 4:54 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
554 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
08/13/2018 M43 MPH ORANGE FL ASOS
&&
JCPLocal storm report, Aug 13, 5:06 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
606 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 5 SE LAKE APOPKA 28.59N 81.57W
08/13/2018 M50 MPH Orange FL PUBLIC
MEASURED WIND GUST IN WINTER GARDEN.
&&
JCPSpecial weather statement, Aug 13, 5:10 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
610 PM EDT MON AUG 13 2018
FLZ041-046-132300-
Seminole FL-Inland Volusia FL-
610 PM EDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES UNTIL 700 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving north at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.
LAT...LON 2887 8109 2863 8122 2864 8137 2879 8138
2892 8134
TIME...MOT...LOC 2209Z 198DEG 16KT 2875 8128
SedlockThunderstorm Wind, Seminole
- When
- August 13, 5:19 PM EST
- Where
- Seminole County, 1.51 mi SSW of Sanford Nas
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 28.750, -81.260
Pictures relayed via social media showed a single large pool enclosure blown over onto the roof of the attached house in Sanford, along with damage to a wood fence. No additional damage was noted to the immediate vicinity and no other reports of damage were received from the surrounding area. Winds were estimated near 55 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773875.